Intest Res.  2021 Apr;19(2):247-251. 10.5217/ir.2020.00016.

Non-cirrhotic portal hypertension related to azathioprine therapy in a patient with Crohn’s disease

Affiliations
  • 1Department of Internal Medicine, School of Medicine, Kyungpook National University, Daegu, Korea
  • 2Department of Pathology, School of Medicine, Kyungpook National University, Daegu, Korea

Abstract

Azathioprine is widely used for the treatment of Crohn’s disease (CD). Few cases from Western countries have reported idiopathic non-cirrhotic portal hypertension (NCPH) related to thiopurine therapy in patients with inflammatory bowel disease. Idiopathic NCPH is a rare hepatic condition with intrahepatic portal hypertension but no evidence of cirrhosis or chronic liver disease. Patients with idiopathic NCPH present with symptoms of portal hypertension such as thrombocytopenia, splenomegaly and esophageal varices. We report a case of idiopathic NCPH in a 51-year-old male patient with CD who had been taking azathioprine for 5 years. He was admitted due to esophageal variceal bleeding along with splenomegaly and thrombocytopenia. Evaluation of cirrhosis or chronic liver disease showed normal-range results as estimated by FibroScan evaluation, laboratory examination for autoimmune hepatitis or viral hepatitis, and liver biopsy. This case may suggest the need for careful monitoring for manifestations of portal hypertension in Asian patients with inflammatory bowel disease receiving thiopurine treatment.

Keyword

Crohn disease; Azathioprine; Non-cirrhotic portal hypertension
Full Text Links
  • IR
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
    DB Error: unknown error